Hail, Teton
- When
- June 1, 4:41 PM MST
- Where
- Teton County, 9 mi WSW of Fairfield
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.570, -112.159
A severe thunderstorm dropped one inch diameter hail at Fairfield 9WSW.
Severe thunderstorms developed over portions of west-central Montana during the late afternoon hours. Hail the size of quarters was reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
Severe thunderstorms developed over portions of west-central Montana during the late afternoon hours. Hail the size of quarters was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jun 1, 1:59 PM MST, 2 hours 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 259 PM MDT TUE JUN 1 2010 .DISCUSSION... TONIGHT THROUGH THURSDAY...FAIRLY STATIC PATTERN PERSISTS. MOIST WESTERLY FLOW ALOFT WITH EMBEDDED SHORT WAVE ENERGY CONTINUES TO BRING SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS TO THE AREA. THESE SHOWERS AND ISOLATED THUNDERSTORMS COVER A LARGE AREA AND SHOULD GRADUALLY END AFTER SUNDOWN. ANOTHER ROUND OF CONVECTIVE ACTIVITY WILL DEVELOP WEDNESDAY AFTERNOON AS AN UPPER TROF BEGINS TO MOVE ACROSS THE PACIFIC NORTHWEST AND SOUTHWEST FLOW ALOFT WILL STRENGTHEN OVER THE STATE. WEAK UPPER RIDGING EARLY THURSDAY WILL PROVIDE DRIER CONDITIONS THROUGH THE MORNING BUT CONVECTIVE ACTIVITY SHOULD REDEVELOP AGAIN BY THURSDAY AFTERNOON. TEMPERATURES WILL BE NEAR SEASONAL AVERAGES WEDNESDAY BUT COOL A BIT ON THURSDAY. EMANUEL THURSDAY NIGHT THROUGH TUESDAY...MEDIUM RANGE MODELS REMAIN IN AGREEMENT THAT A STRONG WESTERLY JET AND ZONAL FLOW ALOFT WILL PREVAIL ACROSS THE REGION FROM THURSDAY THROUGH MUCH OF THE WEEKEND. MOIST PACIFIC AIR WILL COMBINE WITH OCCASIONAL SHORTWAVES MOVING THROUGH THE FLOW ALOFT TO FUEL PERIODS OF SHOWERS AND THUNDERSTORMS. HOWEVER...AS IS USUALLY THE CASE...MODEL TIMING AND PLACEMENT OF SHORTWAVES IS EXTREMELY INCONSISTENT SO WILL KEEP GENERALLY BROADBRUSH POPS ACROSS THE FORECAST AREA THROUGH MUCH OF THE PERIOD. DID NOT MAKE TOO MANY CHANGES TO TEMPERATURES OR WINDS AND AM STILL EXPECTING BREEZY WESTERLY WINDS WITH NEAR OR SLIGHTLY BELOW SEASONAL AVERAGE TEMPERATURES. BY EARLY NEXT WEEK MODELS DIVERGE SIGNIFICANTLY WITH THE GFS CARVING OUT ANOTHER TROUGH ACROSS THE WESTERN CONUS WHILE THE ECMWF ATTEMPTS TO BUILD A WEAK RIDGE ALONG THE WEST COAST KEEPING MONTANA BENEATH A NORTHWESTERLY FLOW ALOFT. DUE TO THESE INCONSISTENCIES I HAVE KEPT NEAR CLIMATOLOGICAL POPS WITH COOL TEMPERATURES CONTINUING INTO TUESDAY. MPJ && .AVIATION... UPDATED 1800Z. MOIST AND SOMEWHAT UNSTABLE WESTERLY FLOW ALOFT CONTINUES ACROSS THE REGION WITH ANOTHER WEAK DISTURBANCE MOVING THROUGH THE FLOW ALOFT EXPECTED TO PASS THE REGION LATE THIS AFTERNOON AND EVENING...BRINGING SCATTERED TO NUMEROUS SHOWERS. LOW CLOUDS FROM EARLIER THIS MORNING CONTINUE TO DISSIPATE WITH ANY CLOUDS DECKS BELOW 3000FT LIFTING AND BECOMING SCATTERED RAPIDLY AFTER 18Z. ISOLATED WEEK THUNDERSTORMS MAT BE EMBEDDED WITHIN SOME OF THE SHOWER ACTIVITY THIS AFTN/EVE...WITH MAIN IMPACT FROM ANY THUNDERSTORM ACTIVITY BEING GUSTY AND ERRATIC WINDS. OTHERWISE WINDS WILL GENERALLY BE LIGHT AND VARIABLE OR FROM THE SE AT 10KTS OR LESS...BECOMING WEST TO SOUTHWESTERLY AFTER MIDNIGHT WITH SOME DRYING AS THE DISTURBANCE EXITS TO THE EAST. HOENISCH && .HYDROLOGY... ALTHOUGH NO LOCATIONS ARE REPORTING FLOOD CONDITIONS AT THIS TIME...MANY LOCAL CREEKS AND STREAMS REMAIN AT HIGH LEVELS AND COULD SEE ADDITIONAL RISES FROM ANY SHOWERS OVER THE NEXT FEW DAYS. THOSE PLANNING OUTDOOR ACTIVITIES OR TRAVELING NEAR SWOLLEN CREEKS AND STREAMS SHOULD BE PREPARED TO ENCOUNTER POSSIBLE MINOR LOCALIZED FLOODING CONDITIONS. && .PRELIMINARY POINT TEMPS/POPS... GTF 46 70 48 65 / 40 30 50 30 CTB 40 66 44 62 / 30 30 50 30 HLN 46 71 49 68 / 30 30 50 30 BZN 47 76 50 74 / 60 40 60 60 WEY 38 56 38 62 / 60 50 60 70 DLN 45 68 46 68 / 50 30 50 50 HVR 44 73 49 71 / 30 40 50 30 LWT 42 69 44 65 / 50 50 50 40 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...EMANUEL LONG TERM...MPJ AVIATION...HOENISCH WEATHER.GOV/GREATFALLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 503 AM MDT TUE JUN 1 2010 MTZ008>015-044>055-021115- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL- CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON- TOOLE-LIBERTY-EASTERN PONDERA-BLAINE- SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS- JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 503 AM MDT TUE JUN 1 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
249 PM MDT TUE JUN 01 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM HAIL WISE RIVER 45.79N 112.95W
06/01/2010 E0.25 INCH BEAVERHEAD MT TRAINED SPOTTER
PEA SIZE HAIL FALLING IN WISE RIVER.
&&
BRUSDAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
341 PM MDT TUE JUN 01 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM HAIL 22 NW SANTA RITA 49.00N 112.66W
06/01/2010 E0.25 INCH GLACIER MT OTHER FEDERAL
ESTIMATED PEA-SIZED TO 3/8 INCH DIAMETER HAIL COVERING
THE GROUND AT U.S. CUSTOMS OFFICE IN DEL BONITA.
&&
MLSThe Great Falls radar (KTFX), 59 km away, was scanning. The volume nearest the first event began at 23:41 UTC.
1 hail. Local standard time, as filed.
A severe thunderstorm dropped one inch diameter hail at Fairfield 9WSW.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2010Every state in 2010This day in weather historyWarnings in Montana, June 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 229395.